While counterfeit items such as fake movies, computer software, bags, and clothes sabotage the economy, counterfeit medicines do much more than that.
Counterfeit medicines defraud patients. They also deny patients the therapies they need to help them get well. They increase the chances of developing complications and could worsen the disease. In many cases, fake medicines cause great harm such as allergic reactions, heavy metal poisoning, as well as promote drug resistance to strains of diseases.
Fake medicines are found everywhere in the world. Both emerging economies and highly developed countries with strong regulatory systems have fallen victim to pharmaceutical counterfeiting.
In the Philippines, up to 10% of medicines sold might be counterfeit. In fact, government agents seized PhP700 million worth of fake medicines and health supplements in downtown Manila early this year.
The threat of fake medicine is real. This threat could not be more real and closer to home than for Dr. Maria Minerva P. Calimag, a professor of Pharmacology, Anesthesiology and Clinical Epidemiology at the Faculty of Medicine and Surgery at the University of Santo Tomas.
Dr. Calimag’s father suffered from gouty arthritis and was in pain for sometime when a friend told him that a certain Chinese medicine afforded excellent relief of pain.
Her father took the medicine said to contain snake bones, which did relieve him of his symptoms. Over the years, he developed diabetes and had several fractures of his left femur and his right hip that required surgery.
The family was clueless about the link that tied all these events together until Dr. Calimag’s father suffered from another fall that resulted in bleeding in the brain, requiring another surgery. This time, he developed a high grade fever, extremely low blood pressure and severe perspiring after coming out of surgery and anesthesia.
As a doctor working with drugs and adverse drug reactions, Dr. Calimag realized that her father was probably suffering from an adrenal insufficiency that could be caused by being exposed to steroids over a long period of time. Apparently, the Chinese pain reliever was adulterated with steroids and phenylbutazone, a strong nonsteroidal anti-inflammatory (NSAID) drug.
Over the years, other patients taking this drug suffered from adverse events related to the steroid component such as adrenal shutdown, diabetes, pathologic fractures, and necrosis of the femoral head as in the case of Dr. Calimag’s father.
Following this close encounter with counterfeit medicines, Dr. Calimag has used her expertise in pharmacovilance to raise awareness about the dangers of fake drugs. At the moment, she is one of lead advocates of the Samahan Laban sa Pekeng Gamot (Coalition Against Fake Medicine), a multi-stakeholder alliance aiming to promote awareness and educate the public about the risks and dangers associated with counterfeit medicines.
The group worked closely with the government in the signing of Presidential Proclamation 2082 which declares the third week of November as “National Consciousness Week against Counterfeit Medicines.” Signed in 2010, the said Proclamation recognizes the “serious threat to public health due to counterfeit medicines continue to exist and may potentially harm thousands of Filipinos”.
As Chair of the Committee on Food Drug and Cosmetics of the Philippine Medical Association (PMA), Dr. Calimag promotes the rational use of medicines, consumer awareness and the grassroots advocacy for timely reporting of adverse events related to medicines.
Dr. Calimag’s personal advocacy aims to empower the public to be vigilant about the medicines they take. After all, their lives and health are at stake.
Teodoro B. Padilla, Pharmaceutical and Healthcare Association of the Philippines (PHAP)